Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 461, NWS Birmingham, AL

August 10, 2000Shelby County, Talladega County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 10, 2000, 7:55 PM CDT for Shelby County, Talladega County, Alabama. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 10, 2000, 7:55 PM CDT (00:55 UTC)
Expired
Aug 10, 2000, 8:30 PM CDT
In force
35 min
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties Shelby County, AL, Talladega County, AL

What was reported inside it

TimeReportWhereRemark
Aug 10, 8:05 PM CDTThunderstorm Wind 50 EAlabaster, ALSeveral trees and power lines were knocked down in Alabaster and in Montevallo.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.9 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2000-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1662 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2000-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1662 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1998 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:56 PM CDT, 4 hours 59 minutes earlier.

Area forecast discussion, Aug 10, 2:56 PM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
256 PM CDT THU AUG 10 2000

FRONTAL BOUNDARY ACROSS PORTIONS OF TN WILL MOVE SEWD OVERNIGHT AND
REACH INTO CENTRAL SECTIONS BY 12Z ON FRIDAY.  VORT MAX WILL MOVE
THROUGH THE BASE OF UPPER TROF ACROSS THE NORTHERN SECTIONS ON
FRIDAY AND THEN SHIFT SE OF THE AREA LATER IN THE DAY.  MODELS SHOW
MUCH DRIER AIR SPREADING INTO THE AREA FRI AFTN THROUGH SATURDAY.

LATEST SATELLITE LOOPS AND RADAR DATA SHOW SCT TSTMS DEVELOPING
RAPIDLY ACROSS PORTIONS OF SRN TN...WILL GO WITH SCT POPS ACROSS
MUCH OF THE AREA OVERNIGHT AS FRONT MOVES INTO THE AREA.  WILL ALSO
MENTION POSSIBLE SVR TSTMS ACROSS THE EXTREME N.

WITH DRIER AIR MOVING INTO THE AREA FRI NITE AND SAT...ONLY SMALL
POPS WILL BE CARRIED ACROSS THE EXTREME S.

USED A BLEND OF THE FWC/FAN TEMPS.

HSV 70/92/64/92 5100   BHM 70/92/65/92 3100   MGM 73/94/68/93 32-1

.BHM...NONE.

In the hours before

Local storm report, Aug 10, 5:25 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
525 PM CDT THU AUG 10 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

225 PM     BRILLIANT                 AL   WIND DAMAGE
08/10/00   MARION                         TREES DOWN ON CR 36 NEAR
                                          BRILLIANT

419 PM     ELKMONT                   AL   0.75 INCH HAIL
08/10/00   LIMESTONE                      DIME SIZE HAIL REPORTED
                                          IN ELKMONT

430 PM     SMITHS                    AL   1.00 INCH HAIL
08/10/00   LEE                            QUARTER SIZE HAIL
                                          REPORTED IN SMITHS

430 PM     ANDERSON                  AL   0.75 INCH HAIL
08/10/00   LAUDERDALE                     THREE QUARTER INCH HAIL
                                          COVERING THE GROUND IN
                                          ANDERSON

445 PM     HUNTSVILLE                AL   0.75 INCH HAIL
08/10/00   MADISON                        THREE QUARTER INCH
                                          DIAMETER SIZE HAIL
                                          OBSERVED AT THE
                                          HUNTSVILLE INTERNATIONAL
                                          AIRPORT

445 PM     TOWN CREEK                AL   WIND DAMAGE
08/10/00   LAWRENCE                       TREES WER BLOWN DOWN IN
                                          THE TOWN CREEK AND HATTON
                                          AREAS

452 PM     LEIGHTON                  AL   WIND DAMAGE
08/10/00   COLBERT                        TREES WERE BLOWN DOWN IN
                                          THE NORTHEAST PART OF THE
                                          COUNTY NEAR THE TENNESSEE
                                          RIVER

504 PM     SELMA                     AL   0.75 INCH HAIL
08/10/00   DALLAS                         DIME SIZE HAIL WAS
                                          REPORTED JUST NORTH OF
                                          SELMA

504 PM     UNDERWOOD                 AL   1.00 INCH HAIL
08/10/00   LAUDERDALE                     ONE INCH DIAMETER SIZE
                                          HAIL WAS OBSERVED IN THE
                                          PETERS AND UNDERWOOD
                         h                 AREA

512 PM     HUNTSVILLE                AL   60 MPH WIND GUST
08/10/00   MADISON                        WIND GUST AT THE AIRPORT
                                          OF 55 KNOTS
Local storm report, Aug 10, 6:26 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
626 PM CDT THU AUG 10 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

515 PM     MOULTON                   AL   0.88 INCH HAIL
08/10/00   LAWRENCE                       NICKEL SIZE HAIL WAS
                                          REPORTED 6 MILES WEST OF
                                          MOULTON

525 PM     BRIDGEPORT                AL   WIND DAMAGE
08/10/00   JACKSON                        TREES AND POWER LINES
                                          DOWN IN BRIDGEPORT ALONG
                                          WITH SMALL HAIL

535 PM     TUSKEGEE                  AL   WIND DAMAGE
08/10/00   MACON                          A FEW TREES AND POWER
                                          LINES DOWN BOTH EAST AND
                                          WEST OF THE CITY OF
                                          TUSKEGEE

535 PM     HUNTSVILLE                AL   0.75 INCH HAIL
08/10/00   MADISON                        DIME SIZE HAIL REPORTED
                                          ALONG THE TENNESSEE RIVER
                                          ON US 231

537 PM     LACEYS SPRINGS            AL   0.75 INCH HAIL
08/10/00   MORGAN                         DIME SIZE HAIL WAS
                                          REPORTED NORTH OF LACEYS
                                          SPRING ALONG US 231 NEAR
                                          THE TENNESSEE RIVER

538 PM     PRICEVILLE                AL   WIND DAMAGE
08/10/00   MORGAN                         TREES WERE KNOCKED DOWN
                                          ON CAVE SPRINGS ROAD IN
                                          PRICEVILLE

552 PM     ADDISON                   AL   0.88 INCH HAIL
08/10/00   WINSTON                        NICKEL SIZE HAIL WAS
                                          REPORTED IN ADDISON

553 PM     FAIRVIEW                  AL   WIND DAMAGE
08/10/00   CULLMAN                        TREES WERE BLOWN DOWN IN
                                          FAIRVIEW AND HOLLY POND
                                          ALONG WITH DIME SIZE
                                          HAIL

558 PM     FORT PAYNE                AL   0.75 INCH HAIL
08/10/00   DEKALB                         DIME SIZE HAIL WAS
                                          REPORTED IN THE FISHER
                                          COMMUNITY NEAR FORT
                                          PAYNE

603 PM     SYLVANIA                  AL   WIND DAMAGE
08/10/00   DEKALB                         TREES WERE BLOWN DOWN IN
                                          THE CITY OF SYLVANIA

607 PM     CLOVERDALE                AL   0.75 INCH HAIL
08/10/00   LAUDERDALE                     DIME SIZE HAIL WAS
                                          OBSERVED IN CLOVERDALE
Special weather statement, Aug 10, 7:17 PM CDT, 38 minutes before
ALZ001>006-110217-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
717 PM CDT THU AUG 10 2000

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM THE SEVERE THUNDERSTORM
WATCH NUMBER 677...

LAUDERDALE...LIMESTONE...MADISON...COLBERT...LAWRENCE AND FRANKLIN.

A COLD FRONT HAS MOVED THROUGH THESE COUNTIES.  THE WIND HAS SHIFTED
TO THE NORTHWEST AND ATMOSPHERIC CONDITIONS ARE STABILIZING.
THEREFORE...THE SEVERE THUNDERSTORM POTENTIAL HAS ENDED FOR THESE
COUNTIES.
Special weather statement, Aug 10, 7:17 PM CDT, 38 minutes before
ALZ001>006-110217-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
717 PM CDT THU AUG 10 2000

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM THE SEVERE THUNDERSTORM
WATCH NUMBER 677...

LAUDERDALE...LIMESTONE...MADISON...COLBERT...LAWRENCE...FRANKLIN AND
LAWRENCE.

A COLD FRONT HAS MOVED THROUGH THESE COUNTIES.  THE WIND HAS SHIFTED
TO THE NORTHWEST AND ATMOSPHERIC CONDITIONS ARE STABILIZING.
THEREFORE...THE SEVERE THUNDERSTORM POTENTIAL HAS ENDED FOR THESE
COUNTIES.
Special weather statement, Aug 10, 7:36 PM CDT, 19 minutes before
ALZ001>011-014-016-110236-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
736 PM CDT THU AUG 10 2000

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM THE SEVERE THUNDERSTORM
WATCH NUMBER 677...

LAUDERDALE...LIMESTONE...MADISON...COLBERT...LAWRENCE...FRANKLIN...
CULLMAN...WINSTON...MARION...MORGAN...MARSHALL...JACKSON AND DEKALB

THE ONLY COUNTIES REMAINING IN THE WATCH ARE CHEROKEE...ETOWAH AND
BLOUNT.

A COLD FRONT HAS MOVED THROUGH THESE COUNTIES.  THE WIND HAS SHIFTED
TO THE NORTHWEST AND ATMOSPHERIC CONDITIONS ARE STABILIZING.
THEREFORE...THE SEVERE THUNDERSTORM POTENTIAL HAS ENDED FOR THESE
COUNTIES.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:10 PM CDTSevere Thunderstorm WarningBMXCleburne50 min
Aug 10, 7:14 PM CDTSevere Thunderstorm WarningBMXDallas, Lowndes61 min
Aug 10, 7:15 PM CDTSevere Thunderstorm WarningBMXTalladega45 min
Aug 10, 7:29 PM CDTSevere Thunderstorm WarningBMXClay, Randolph61 min
Aug 10, 7:34 PM CDTSevere Thunderstorm WarningBMXTuscaloosa56 min
Aug 10, 7:42 PM CDTSevere Thunderstorm WarningBMXChilton, Coosa63 min
Aug 10, 7:42 PM CDTSevere Thunderstorm WarningBMXBibb63 min
Aug 10, 7:45 PM CDTSevere Thunderstorm WarningBMXAutauga30 min
Aug 10, 7:55 PM CDTSevere Thunderstorm WarningBMXChambers, Tallapoosa65 min
Aug 10, 8:04 PM CDTSevere Thunderstorm WarningBMXElmore56 min
Aug 10, 8:13 PM CDTSevere Thunderstorm WarningBMXPerry62 min
Aug 10, 8:22 PM CDTSevere Thunderstorm WarningBMXRandolph38 min
Aug 10, 8:40 PM CDTSevere Thunderstorm WarningBMXChilton35 min
Aug 10, 8:44 PM CDTSevere Thunderstorm WarningBMXHale61 min
Aug 10, 8:49 PM CDTSevere Thunderstorm WarningBMXAutauga56 min
Aug 10, 8:53 PM CDTSevere Thunderstorm WarningBMXElmore67 min
Aug 10, 8:53 PM CDTSevere Thunderstorm WarningBMXTallapoosa37 min
Aug 10, 8:54 PM CDTSevere Thunderstorm WarningBMXChambers36 min
Aug 10, 9:13 PM CDTSevere Thunderstorm WarningBMXPerry47 min
Aug 10, 9:18 PM CDTSevere Thunderstorm WarningBMXLee57 min
Aug 10, 9:20 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter40 min
Aug 10, 9:59 PM CDTSevere Thunderstorm WarningBMXGreene, Sumter31 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.